Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/34984
Title: Exponential stability of nonmonotone traveling waves for Nicholson's blowflies equation
Authors: Lin, CK
Lin, CT
Lin, Y 
Mei, M
Keywords: Nicholson's blowflies equation
Time-delayed reaction-diffusion equation
Nonmonotone traveling waves
Stability
Issue Date: 2014
Publisher: SIAM
Source: SIAM journal on mathematical analysis, 2014, v. 46, no. 2, p. 1053-1084 How to cite?
Journal: SIAM journal on mathematical analysis
Abstract: This paper is concerned with Nicholson's blowflies equation, a kind of time-delayed reaction-diffusion equation. It is known that when the ratio of birth rate coefficient and death rate coefficient satisfies $1<\frac{p}{d}\le e$, the equation is monotone and possesses monotone traveling wavefronts, which have been intensively studied in previous research. However, when $\frac{p}{d}>e$, the equation losses its monotonicity, and its traveling waves are oscillatory when the time-delay $r$ or the wave speed $c$ is large, which causes the study of stability of these nonmonotone traveling waves to be challenging. In this paper, we use the technical weighted energy method to prove that when $e<\frac{p}{d}\le e^2$, all noncritical traveling waves $\phi(x+ct)$ with $c>c_*>0$ are exponentially stable, where $c_*>0$ is the minimum wave speed. Here, we allow the traveling wave to be either monotone or nonmonotone with any speed $c>c_*$ and any size of the time-delay $r>0$; however, when $\frac{p}{d}> e^2$ with a small time-delay $r<\big[\pi - \arctan \sqrt{\ln\frac{p}{d}(\ln\frac{p}{d}-2)} \ \big]/d\sqrt{\ln\frac{p}{d}(\ln\frac{p}{d}-2)}$, all noncritical traveling waves $\phi(x+ct)$ with $c>c_*>0$ are exponentially stable, too. As a corollary, we also prove the uniqueness of traveling waves in the case of $\frac{p}{d}> e^2$, which to the best of our knowledge was open. Finally, some numerical simulations are carried out. When $e<\frac{p}{d}\le e^2$, we demonstrate numerically that after a long time the solution behaves like a monotone traveling wave for a small time-delay, and behaves like an oscillatory traveling wave for a big time-delay. When $\frac{p}{d}> e^2$, if the time-delay is small, then the solution numerically behaves like a monotone/nonmonotone traveling wave, but if the time-delay is big, then the solution is numerically demonstrated to be chaotically oscillatory but not an oscillatory traveling wave. These either confirm and support our theoretical results or open up some new phenomena for future research.(See Article file for details of the abstract.)
URI: http://hdl.handle.net/10397/34984
ISSN: 0036-1410 (print)
1095-7154 (electronic)
DOI: 10.1137/120904391
Appears in Collections:Journal/Magazine Article

Access
View full-text via PolyU eLinks SFX Query
Show full item record

SCOPUSTM   
Citations

12
Citations as of May 16, 2017

WEB OF SCIENCETM
Citations

13
Last Week
0
Last month
Citations as of May 20, 2017

Page view(s)

22
Last Week
4
Last month
Checked on May 21, 2017

Google ScholarTM

Check

Altmetric



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.